I am afraid that I might forget I have taken my insulin and take it twice, or mistakenly take my long-acting dose for my short-acting and vice versa. What should I do if this happens?

 

NeedleBay System for Controlling & Organising Diabetes Medication

If you think you have taken your insulin twice or taken more or less than you need at that particular point in time, you should not panic, but follow a plan designed to ensure that you do not experience serious consequences from this.

This has happened to me on numerous occasions especially for my long acting insulin before I go to bed!This is very important especially when you are a Type 1 diabetic like me!

Remember just because we are use to injecting ourselves with insulin that doesn’t mean we dont forget or sometimes we think we have already injected ourselves with insulin when we haven’t!

Also the opposite is true I think it can be difficult to remember sometimes about our insulin injections!

However people are very forgetful by nature so sometimes it can be difficult to remember everything!

So the best thing to do is not to stress about it otherwise your blood sugar levels rise and that can be more serious than you think!

The best thing to do is just check your blood sugar levels and see what the result is and if it is too high inject yourself with insulin and if it is too low take some fast acting carbohydrate(jelly sweets and orange juice) and some slow acting carbohydrate(digestive biscuits or hobnobs).

In the case of too little insulin, it is often sufficient to monitor the glucose carefully—about every couple of hours is generally sufficient to detect any problems and address them—and be sure to take the right amount at the next scheduled dosage.

A brief exposure to high glucose is usually not harmful (unless it is a repetitive event) and the glucose may take 24 hours or so to settle back to its usual pattern.

If the reduced dosage is noted quickly, such as before eating the upcoming meal, then the remaining amount can be given. If the meal is underway already, then a slightly smaller meal or subsequent snack can be eaten.

If the problem is noted later and the blood sugar is very high, then some additional (supplemental) insulin can be taken to bring it down.

Your doctor or diabetes educator may have a recommendation for a supplemental scale that may be right for you in these circumstances.

 

Innovation Zed Insulation Check Flexpen Timer

In the case of having taken too much insulin, the blood glucose should also be monitored every couple of hours and a snack should be kept with you until you feel comfortable that the danger of a serious low blood sugar has passed.

You should  not drive, work at heights, or operate heavy or dangerous machinery during this time.

Many people with insulin-requiring diabetes keep a kit containing a syringe of glucagon, a hormone that counteracts the effects of insulin.

If the blood sugar falls rapidly and oral glucose, sugar, or a snack is ineffective, glucagon can be given and will usually reverse the falling glucose within a few minutes.

Your doctor can prescribe such a kit for you to keep on hand if you feel it is necessary and reassuring.

If you recall that you have taken your insulin twice or taken too much fairly soon after having already done so, then you can take some additional carbohydrate at the meal or a larger-than-usual snack between meals.

If you have any information,questions, or feedback you would like to include in this webpage.

Please email momo19@diabetessupportsite.com or leave your comments below.